Anaphylactic shock is a rare but life-threatening complication in clinical practice. A number of drugs used during perioperative management have been reported to cause anaphylactic shock. Recently a non-drug-related hypersensitivity reaction, latex allergy, has been increasing in incidence during anesthesia and surgery.  We report a case of anaphylactic shock that occurred during the placement of an antiseptic-coated central venous catheter.
A 47-yr-old woman with a history of uterine myoma was scheduled for hysterectomy. The patient had undergone the removal of uterine myoma at aged 30 yr, however, her medical history was free from allergic reactions. Her preoperative physical examination was significant only for well-controlled diabetes mellitus.
The patient was brought to the operating room after being premedicated with oral diazepam, 5 mg. Before induction of anesthesia, an epidural catheter was placed in the second lumbar interspace, and 2 ml of 1% mepivacaine was given as a test dose. Her preinduction blood pressure was 126/82 mmHg, with a heart rate of 82 beats/min in normal sinus rhythm. Anesthesia was induced with propofol (1.5 mg/kg), and tracheal intubation was facilitated with vecuronium (0.1 mg/kg). Anesthesia was maintained with sevoflurane in nitrous oxide and oxygen. After induction of anesthesia, an antiseptic-coated central venous catheter (ARROWgard Blue[trademark symbol], 14-gauge, Arrow International Inc., Reading, PA), a type that is treated with chlorhexidine and sulfadiazine silver, was introduced via the right subclavian vein. During placement of the catheter, we recognized arterial hypotension (from 120/68 mmHg to 102/60 mmHg in 5 min) and reaching as low as 70/40 mmHg within 10 min, together with tachycardia (120 beats/min). The hypotension was refractory, despite treatment with vasoactive agents (ephedrine, dopamine, norepinephrine), fluid replacement, or treatment with corticosteroid (methylprednisolone). We also noted a generalized irregular, raised erythema. There was no evidence of bronchoconstriction. We made a diagnosis of hypersensitivity reaction on the basis of the clinical manifestations and postponed the surgical operation. Thirty minutes later, the blood pressure rose to 130/70 mmHg with the aid of dopamine (5 micro gram [center dot] kg sup -1 [center dot] min sup -1) and became stable 40 min later without dopamine. The generalized erythema gradually subsided within 2 h. The central venous catheter remained in place for 2 days, however, we had not noted further clinical manifestation of anaphylaxis.
To identify the causative mechanism, a prick test was performed using the substances associated with the period of anesthesia-propofol, mepivacaine, vecuronium, atropine, Ringer's acetate, povidone iodine, chlorhexidine, sulfadiazine silver, and latex. The first time prick test was performed 1 week after the episode, and it produced a negative response for each substance. The prick test was repeated 6 weeks later, when a significant positive reaction to chlorhexidine was obtained.
The surgical operation was scheduled again for 6 weeks later. Unfortunately, the result of the second prick test had not been reported to the anesthesiologists, therefore they chose the drugs that resulted in negative response in first prick test. Consequently, the anesthesia was planned to follow the same procedures used on the previous occasion. Severe hypotension with tachycardia occurred again as soon as the central venous catheter was inserted into the vein. The catheter was removed immediately. The blood pressure recovered within 15 min under treatment with epinephrine and norepinephrine. After obtaining stable hemodynamics, a central venous catheter without antiseptic surface treatment (Blue FlexTip[trademark symbol], 14-gauge, Arrow International Inc.) was placed uneventfully, and the surgical operation was then performed. The perioperative period was uneventful. Blood analysis during the second-time anesthesia revealed a significantly increased histamine concentration immediately after the hypotension (from 3.3 nM/l before induction of anesthesia to 540.0 nM/l immediately after hypotension, respectively; reference level = 0.1–0.5 nM/l) and a reduction in C3 (from 108 mg/dl to 38 mg/dl, respectively; reference level = 60–116 mg/dl) and in C4 (from 33 mg/dl to 18 mg/dl, respectively; reference level = 15–44 mg/dl). Immunoglobulin E (IgE) showed as low as 15 U/ml before induction of anesthesia, and it reduced to 9 U/ml after hypotension. IgE recovered to 17 U/ml in the next day. The lymphocyte count reduced from 2,800 counts/micro liter (before induction of anesthesia) to 400 counts/micro liter (3 h after hypotension).
The clinical manifestations seen in this patient can be accepted as anaphylactic shock for the following reasons. First, the clinical features (rapid onset of hypotension and tachycardia, refractory hypotension, and skin erythemas) are those normally associated with a hypersensitivity reaction. Second, the blood analysis revealed a high histamine concentration and reduced levels of complements (C3 and C4). Third, the reaction reoccurred when an antiseptic-coated central venous catheter was again used.
The anaphylactic shock in this patient was considered to be caused by the chlorhexidine for the following reasons. First, the second prick test revealed a positive response to chlorhexidine. Second, the circulatory disturbance occurred immediately after the insertion of the chlorhexidine-treated catheter. Third, the response reoccurred on the use of the catheter. There was no abnormal response to the placement of an untreated polyurethane central venous catheter supplied by same manufacturer. This suggests that the material of the catheter itself was not the cause.
Anaphylactic shock caused by chlorhexidine has been described previously. [2–4] However, in those cases the chlorhexidine was used for disinfection of the skin, a mucous area, or a wound. We could find no previous report that anaphylactic shock can be caused by an antiseptic-coated central venous catheter.
The release of chlorhexidine from antiseptic catheters was described by Modak et al.  According to this report, chlorhexidine is released into the surrounding tissue or blood, although the amount would be significantly below the toxic concentration.  However, the allergic reaction to drugs is usually dose-independent,  and so even a small amount of chlorhexidine released from the catheter could be the cause of anaphylactic shock.
A preoperative prick test would seem to the way of predicting the occurrence of anaphylactic shock. However, we failed to elicit a positive response to chlorhexidine in the first test, performed 1 week after the episode. Monneret-Vautrin et al.  estimated that the optimal time for the test was 6–12 weeks after the episode. The second test performed in this patient 6 weeks after the episode produced the positive response in accord with the observation of Monneret-Vaurin et al.
There are two questions to answer before recognizing this clinical manifestations as anaphylactic shock. First, this patient showed low IgE concentration. IgE in the patients with a type I allergic reaction usually shows high plasma concentration. Interestingly, Watkins described that 10–20% of the population exhibits low IgE concentrations.  These individuals appeared to be prone to hypersensitivity reactions.  We considered that this patient may have the low IgE trait. Second, why did the clinical signs subsided with the catheter still in place? Although the specific answer to the question is not postulated, the possible mechanisms could be explained by the exhaustion of circulating antibody or Immunoglobulin, by the exhaustion of preformed histamine in the mast cells or basophils, or by the reduction of the lymphocyte-mediated immune reactions.
In summary, anaphylactic shock induced by the chlorhexidine coating on surface of a central venous catheter may be a rare but significant complication during the perioperative period.